Alert archive / Massachusetts / River Flood Warnings in 2008
River Flood Warning 76, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Oct 26, 2008, 12:10 AM EDT for Berkshire County, Massachusetts; Bennington County, Vermont. It took effect at Oct 26, 2008, 12:35 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2008, 12:10 AM EDT (04:10 UTC)
- In effect from
- Oct 26, 2008, 12:35 AM EDT
- Expired
- Oct 26, 2008, 5:26 AM EDT
- In force
- 5 hr
- Issued by
- NWS Albany, NY
- Flood severity
- Minor
Counties Berkshire County, MA, Bennington County, VT
The radar
The Albany radar (KENX), 76 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Hoosic River near Williamstown (WILM3). The gauge peaked at 9.40 ft at Oct 26, 2008, 2:00 AM EDT.
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01332500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS41 KALY 260410
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1210 AM EDT SUN OCT 26 2008
MAC003-VTC003-261610-
/O.NEW.KALY.FL.W.0076.081026T0435Z-081027T0651Z/
/WILM3.1.ER.081026T0435Z.081026T0600Z.081027T0051Z.NO/
1210 AM EDT SUN OCT 26 2008
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLOOD WARNING FOR
THE HOOSIC RIVER AT WILLIAMSTOWN.
* FROM EARLY THIS MORNING UNTIL LATE TONIGHT.
* AT 12 AM SATURDAY THE STAGE WAS...7.9 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 1 AM
SUNDAY AND FORECAST TO CONTINUE TO RISE TO NEAR 10.8 FEET AROUND 2
AM SUNDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE AFTER 8
PM SUNDAY.
&&
FLD OBSERVED FORECAST
8 AM 2 PM 8 PM 2 AM 8 AM
LOCATION STG STG DAY TIME SUN SUN SUN MON MON
HOOSIC RIVER
WILLIAMSTOWN 9.0 7.9 SUN 12 AM 9.9 9.3 9.1 8.4 7.9
$$1 follow-up statement
000
WGUS81 KALY 260926
FLSALY
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
526 AM EDT SUN OCT 26 2008
MAC003-VTC003-260956-
/O.CAN.KALY.FL.W.0076.000000T0000Z-081027T0651Z/
/WILM3.1.ER.081026T0450Z.081026T0630Z.081026T0811Z.NO/
526 AM EDT SUN OCT 26 2008
THE FLOOD WARNING IS CANCELLED FOR
THE HOOSIC RIVER AT WILLIAMSTOWN.
* AT 5 AM SUNDAY THE STAGE WAS 8.8 FEET.
* FLOOD STAGE IS 9.0 FEET.
* THE RIVER LEVEL WILL CONTINUE TO RECEDE THROUGH TODAY.
&&
FLD OBSERVED FORECAST
8 AM 2 PM 8 PM 2 AM 8 AM
LOCATION STG STG DAY TIME SUN SUN SUN MON MON
HOOSIC RIVER
WILLIAMSTOWN 9.0 8.8 SUN 05 AM 7.9 7.1 6.7 6.6 6.5
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Oct 25, 11:34 PM EDT, 36 minutes earlier.
Area forecast discussion, Oct 25, 11:34 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1134 PM EDT SAT OCT 25 2008 .SYNOPSIS... A FRONTAL SYSTEM WILL MOVE FROM THE HUDSON VALLEY INTO NEW ENGLAND TONIGHT RESULTING IN THE AREA OF HEAVY RAIN SHIFTING EAST INTO THE HUDSON VALLEY LATER THIS AFTERNOON AND INTO NEW ENGLAND THIS EVENING. IT WILL BE FOLLOWED BY A BRIEF PERIOD OF MILD WEATHER ON SUNDAY. ON SUNDAY NIGHT A STRONG COLD FRONT WILL PASS THROUGH THE REGION BRINGING IN MUCH COLDER AIR FOR THE START OF THE NEW WEEK. && .NEAR TERM /THROUGH TONIGHT/... WINDS HAVE DIMINISHED AND RAIN STEADILY PUSHING EAST...SO WIND ADVISORY HAS BEEN CANCELLED...AND PRECIPITATION...SKY COVER AND WINDS HAVE BEEN ADJUSTED. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A BRIEF PERIOD OF PARTLY SUNNY AND DRY WEATHER FOR MUCH OF SUNDAY...BETWEEN THE SYSTEM MOVING THROUGH TODAY AND A STRONG COLD FRONT BEARING DOWN ON THE REGION WHICH WILL PASS THROUGH THE REGION SUNDAY NIGHT. HIGHS MONDAY WILL RANGE FROM NEAR 40 IN THE ADIRONDACKS TO THE MID 50S IN THE LOWER HUDSON AND HOUSATONIC VALLEYS...WITH SOME SNOW ASSOCIATED WITH THE FRONTAL PASSAGE SUNDAY NIGHT AND ADDITIONAL SNOW/RAIN FROM LAKE EFFECT MONDAY AND MONDAY EVENING. MOISTURE IS SOMEWHAT LIMITED AND IT SHOULD BE WARM ENOUGH DURING THE DAY MONDAY FOR MUCH OF THE PRECIP TO FALL AS RAIN EVEN IN THE ADIRONDACKS AND THERE SHOULD BE LITTLE...IF ANY...SNOW ACCUMULATION SOUTH AND EAST OF NEW YORK STATE ROUTE 8. LOWS MONDAY NIGHT WILL RANGE FROM THE UPPER 20S IN THE ADIRONDACKS TO THE MID 30S ACROSS THE LOWER HUDSON VALLEY AND NORTHWESTERN CONNECTICUT. && .LONG TERM /TUESDAY THROUGH SATURDAY/... PLENTY OF UNCERTAINTY ON THE TUESDAY FORECAST WITH RESPECT TO THE DEVELOPMENT OF A COASTAL OR OCEAN LOW AS AN UPPER LEVEL TROUGH BECOMES ESTABLISHED OVER THE NORTHEAST...MID ATLANTIC AND GREAT LAKES REGION. THE 12Z GFS AND ITS ENSEMBLE MEMBERS HAVE AN OCEAN LOW FORMING WELL SOUTHEAST OF LONG ISLAND AND CAPE COD ON TUE WITH THE BEST BAROCLINIC ZONE WELL OFF THE COAST. PIECES OF SHORTWAVE ENERGY STILL PIVOT THROUGH THE TROUGH PRODUCING SCT -SHRA/-SHSN. LAKE EFFECT SNOW/RAIN COULD BE AN ISSUE. INDIVIDUAL SHORT WAVES IN THE TROUGH DO NOT APPEAR TO PHASE. THE W/NW FLOW OFF LAKE ONTARIO TUE THRU WED WITH MODERATE TO EXTREME INSTABILITY VIA BUFKIT WITH A LAKE TEMP AROUND 15C AND DELTA T/S TO 850 MB OF 20C WOULD YIELD SOME INTENSE LAKE SNOW/RAIN BANDS. RIGHT NOW...HOW COLD THE BOUNDARY LAYER WILL BE...AND WHERE THE LOW-LEVEL INVERSION IS LOCATED WOULD BE THE LIMITER ON THE DOWNSTREAM EXTENSION OF ANY BANDS NORTH AND WEST OF THE CAPITAL REGION. HOWEVER...THE 12Z ECMWF AND CAN GGEM ARE STILL IMPLYING A SFC LOW WILL FORM NEAR CAPE COD/GULF OF MAINE 12Z TUE WITH A DEFORMATION ZONE OF MODERATE TO HEAVY PCPN IMPACTING THE LAKE GEORGE REGION...GREEN MTNS AND BERKSHIRES. CRITICAL PARTIAL THICKNESSES WOULD INDICATE SOME NOTICEABLE SNOW ACCUMULATIONS. THE H500 CUTOFF LOW SPINS RIGHT OVER NRN NY WITH SCT SNOW AND RAIN SHOWERS FOR THE REGION THROUGH WED. WE OPTED TO KEEP CHANCE OR SLIGHT CHANCE POPS IN FOR TUE TO WED WITH ALL THE UNCERTAINTY BETWEEN THE OPERATIONAL GFS...GLOBAL ENSEMBLES VS. THE 12Z ECMWF AND CAN GGEM. THE GOOD NEWS WED NIGHT INTO THU IS THAT THE LOW AND MID LEVEL FLOW TURNS NORTHERLY AS A SFC ANTICYCLONE RIDGES IN FROM THE SOUTH AND WEST. THIS SHOULD END ANY LAKE EFFECT PCPN. TEMPS WILL BE A GOOD 10 DEGREES BELOW NORMAL WITH H850 TEMPS AROUND -5C TO -10C FOR THE PERIOD. A MODERATING TREND FOR TEMPS DOES BEGIN THU PM/THU NIGHT. THE RIDGE REMAINS IN PLACE AS A LOW PRESSURE SYSTEM MOVES INTO EASTERN HUDSON BAY BY FRIDAY MORNING. SOME PREFRONTAL RAIN IS INDICATED BY THE GFS...POSSIBLY REACHING THE ADIRONDACKS FRIDAY AFTERNOON. MOST OF THE PRECIP...POSSIBLY IN THE FORM OF SNOW...WILL OCCUR OVERNIGHT FRIDAY NIGHT WITH SOME LINGERING SHOWERS SATURDAY MORNING. HAVE KEPT POPS LOW AS THE MODELS DISCREPANCIES ON TIMING OF THIS SYSTEM CONTINUE. THE GFS CLEARS PRECIP COMPLETELY BY SATURDAY AFTERNOON. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...ALLOWING FOR COLDER TEMPERATURES TO FILTER IN. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... N-S ORIENTED FRONTAL BOUNDARY WILL BE MOVING THROUGH THE KGFL/KALB/KPOU TAF SITES AROUND 01Z. WIDESPREAD MVFR/IFR CONDITIONS WILL CONTINUE IN ADVANCE OF THE FRONTAL BOUNDARY AND FOR ABOUT TWO HOURS AFTER (UNTIL 03Z). CONVECTION NOT LIKELY TO OCCUR NORTH OF THE MID HUDSON VALLEY SO HAVE ONLY INCLUDED THE CB QUALIFIER AT KALB/KGFL UNTIL THE FRONT PASSES. AT KPOU HAVE INCLUDED VCTS UNTIL THE FRONT PASSES. AFTER 03Z...CONDITIONS WILL IMPROVE FAIRLY QUICKLY TO VFR. HOWEVER...WINDS WILL BECOME LIGHT ENOUGH...AND SKIES CLEAR ENOUGH FOR THE POSSIBILITY OF IFR FOG AT ALL THREE TAF SITES LATE TONIGHT AND AROUND SUNRISE (08Z-12Z). ONCE ANY FOG CLEARS AWAY...EXPECT VFR CONDITIONS FOR THE REST OF SUNDAY. HAVE KEPT LLWS AT ALL THREE TAF SITES THROUGH 03Z FOR SOUTHERLY WINDS AT 2000 FEET AT AROUND 50 KTS. AFTER THAT THE MID LEVEL TROF WILL MOVE THROUGH AND THESE WINDS WILL SUBSIDE. AT THE SURFACE...SOUTH OR SOUTHEAST WINDS GUSTING UP TO 25 KTS UNTIL THE FRONT PASSES...THEN NORTHWEST FOR A BRIEF TIME AT 5 TO 15 KTS...THEN LIGHT SOUTH OR SOUTHWEST AGAIN AFT 06Z-07Z. SOUTH OR SOUTHWEST WINDS AT 10 TO 15 KTS WITH GUSTS TO 20 KTS AT KALB LATE SUNDAY MORNING AND SUNDAY AFTERNOON. A REINFORCING COLD FRONT BRINGS ANOTHER CHANCE OF SHOWERS SUNDAY EVENING...BUT THIS TIME ABUNDANT MOISTURE WILL BE LACKING. THE UNSETTLED CONDITIONS LINGER INTO TUESDAY WITH LOW PRESSURE ACCOMPANYING THE SECOND FRONT...BUT HIGH PRESSURE BUILDING ACROSS THE SOUTHEASTERN U.S. WILL GRADUALLY TAKE HOLD BY THE MIDDLE OF THE WEEK. OUTLOOK... SUN NIGHT-EARLY MON...VFR/MVFR...SCT -SHRA. LATE MON-EARLY TUE...VFR...CHC -SHRA/-SHSN. LATE TUE...VFR...WITH GRADUALLY IMPROVING CONDITIONS WED...VFR...NO WX. && .HYDROLOGY... THE ADJUSTED RADAR PRECIP ESTIMATE SHOWS RAINFALL OF 0.5 TO 1.2 INCHES IN A BROAD BAND EXTENDING ACROSS THE UPPER MOHAWK VALLEY INTO THE CENTRAL ADIRONDACKS...WITH THE HEAVIEST RAINFALL ACROSS THE MOOSE...SACANDAGA...AND WEST CANADA RIVER BASINS ALONG WITH THE AREA UPSTREAM OF INDIAN LAKE. THIS AREA OF HEAVY RAIN WILL SLOWLY SHIFT EAST THIS EVENING AND TONIGHT. TOTAL RAINFALL LOOKS TO BE FROM 1 TO 2 INCHES OVER THE ADIRONDACKS AND UPPER MOHAWK VALLEY DIMINISHING TO 0.5 TO 1.2 INCHES FARTHER EAST. PRELIMINARY MODELING SUGGEST RISES OF 3 TO 4 FT ON THE MOOSE RIVER AND ABOUT 2 FT ON THE WEST CANADA UPSTREAM OF HINCKLEY RESERVOIR. RIVERS AND STREAMS ARE NOT EXPECTED TO FLOOD BUT SOME FLOODING MAY OCCUR ON ROADS AND PARKING AREAS...ESPECIALLY WHERE DRAINAGE IS BLOCKED BY ACCUMULATED LEAVES AND OTHER DEBRIS. THE RAIN WILL END LATER TONIGHT AS THE COLD FRONT PUSHES THROUGH. DRY WEATHER WILL RETURN SUNDAY ALTHOUGH IT WILL TAKE SOME TIME FOR RIVERS AND STREAMSL TO RECEDE. UNSETTLED WEATHER WILL AGAIN BE THE RULE MUCH OF THIS COMING WEEK...ESPECIALLY NORTH...AS A DEEP UPPER TROUGH BECOMES ESTABLISHED OVER THE AREA...WITH LIGHT PRECIPITATION MONDAY THROUGH WEDNESDAY. SOME OF THIS IS LIKELY TO FALL AS SNOW ACROSS THE HIGHER TERRAIN. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && NEAR TERM...NAS
Hazardous weather outlook, Oct 25, 11:36 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1136 PM EDT SAT OCT 25 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-261100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1136 PM EDT SAT OCT 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 25, 8:07 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
807 PM EDT SAT OCT 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM NON-TSTM WND DMG EDINBURG 43.23N 74.09W
10/25/2008 SARATOGA NY NWS EMPLOYEE
SEVERAL TREES AND WIRES DOWN ON MILITARY ROAD NEAR BRADT
HILL ROAD
&&
GJMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 9:23 PM EDT | Areal Flood Advisory | ALY | Berkshire | 4 hr |
| Oct 26, 1:44 AM EDT | River Flood Warning | ALY | Bennington | 6 hr |
Nearby
River Flood Warnings in Massachusetts, 2008River Flood Warnings in Vermont, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.